Alert archive / Tennessee / Tornado Warnings in 1997

Tornado Warning 58, NWS Nashville, TN

March 28, 1997Giles County, Lawrence County, Tennessee

NWS Nashville, TN issued this tornado warning at Mar 28, 1997, 9:35 PM CST for Giles County, Lawrence County, Tennessee. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 28, 1997, 9:35 PM CST (03:35 UTC)
Expired
Mar 28, 1997, 10:15 PM CST
In force
40 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Giles County, TN, Lawrence County, TN

What was reported inside it

TimeReportWhereRemark
Mar 28, 9:40 PM CSTThunderstorm Wind 50Lynnville, TN
Mar 28, 10:00 PM CSTHail 0.88Prospect, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 5:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 290332 RRA
TORBNA
TNC055-099-290415-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
935 PM CST FRI MAR 28 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1015 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...GILES COUNTY...SOUTHERN LAWRENCE COUNTY
 
AT 933 PM CST...DOPPLER RADAR INDICATED A TORNADO JUST SOUTHEAST OF
LORETTO. THE TORNADO WAS MOVING EAST AT AROUND 40 MPH...AND WILL MOVE TO
NEAR MINOR HILL BY 945 PM AND PROSPECT BY 950 PM. YOU SHOULD TAKE COVER
IMMEDIATELY.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
TT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Mar 28, 1:04 PM CST, 8 hours 31 minutes earlier.

Area forecast discussion, Mar 28, 1:04 PM CST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
100 PM CST FRI MAR 28 1997

COLD FRONT PUSHING THROUGH ARKANSAS AT THIS TIME AND SO FAR UNEVENTFUL.
AIR MASS ACROSS MIDDLE TN DESTABILIZING RATHER QUICKLY NOW THAT THE
SUN HAS COME OUT.  EVEN NOTED PRESSURE FALLING RAPIDLY AT BNA LAST OB.
ADAP SHOWING IMPRESSIVE LI`S RUNNING NORTH OUT OF MISSISSIPPI ACROSS
WESTERN AREAS.

UNMODIFIED NOON-TIME BNA SOUNDING SHOWING WEAK CAP IN PLACE JUST BELOW
850 MBS WITH PLENTY OF DRY AIR ALOFT. WET-BULB ZERO WENT FROM 8300 FT
AT 12Z DOWN TO 6000 FT AT 18Z...INDICATIVE OF THE DRIER AIR BEING
ADVECTED INTO OUR AREA.  ON THE OTHER HAND BRN (BULK RICHARDSON NUMBER)
OFF 18Z SOUNDING WAS AT 5 WHILE THE 0-3 KM STORM RELATIVE HELICITY WAS AT
63 M2/S2.

EVEN THOUGH IT MAY APPEAR TOO MUCH DRY AIR IS IN PLACE ALONG WITH WEAK CAP
I AM IMPRESSED WITH JET MAX DIVING THIS AFTERNOON ALONG MISSOURI/ARKANSAS
BORDER. BELIEVE IF DYNAMICS ARE STRONG ENOUGH MOFISTURE WILL FIND ITS WAY
INTO SYSTEM.  SO WOULD NOT RULE THE POSSIBLITY OF AT LEAST ISOLATED SEVERE
TSTMS IN MIDDLE TN LATE AFTERNOON/EVENING.

BNA 52/68/45/65 35    4/0/0/0

BOYD
01

In the hours before

Local storm report, Mar 28, 7:40 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0740 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    CENTERVILLE               TN   0.75 INCH HAIL
03/28/97   HICKMAN                        DIME SIZE HAIL REPORTED
                                          BY AMATEUR RADIO OPERATOR
                                          IN WESTERN PART OF CENTERVILLE

0736 PM    CHAPMANSBORO              TN   0.75 INCH HAIL
03/28/97   CHEATHAM                       REPORT BY SKYWARN SPOTTER

END/ORCHANIAN
Local storm report, Mar 28, 7:41 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0740 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    CENTERVILLE               TN   0.75 INCH HAIL
03/28/97   HICKMAN                        DIME SIZE HAIL REPORTED
                                          BY AMATEUR RADIO OPERATOR
                                          IN WESTERN PART OF CENTERVILLE

0736 PM    CHAPMANSBORO              TN   0.75 INCH HAIL
03/28/97   CHEATHAM                       REPORT BY SKYWARN SPOTTER

END/ORCHANIAN
Local storm report, Mar 28, 7:59 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0759 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    NASHVILLE                 TN   0.88 INCH HAIL
03/28/97   DAVIDSON                       NICKEL SIZE HAIL REPORTED
                                          AT OPRYLAND PARK BY
                                          BY AMATEUR RADIO OPERATOR

0800 PM    GOODLETTSVILLE            TN   0.88 INCH HAIL
03/28/97   DAVIDSON                       E.M.A. OFFICIAL REPORTED
                                          NICKEL SIZE HAIL

804 PM     MADISON                   TN   1.75 INCH HAIL
03/28/97   DAVIDSON                       GOLF BALL SIZE HAIL REPORTED
                                          BY SPOTTER.
END/ORCHANIAN
Local storm report, Mar 28, 8:08 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0759 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    NASHVILLE                 TN   0.88 INCH HAIL
03/28/97   DAVIDSON                       NICKEL SIZE HAIL REPORTED
                                          AT OPRYLAND PARK BY
                                          BY AMATEUR RADIO OPERATOR

0800 PM    GOODLETTSVILLE            TN   0.88 INCH HAIL
03/28/97   DAVIDSON                       E.M.A. OFFICIAL REPORTED
                                          NICKEL SIZE HAIL

804 PM     MADISON                   TN   1.75 INCH HAIL
03/28/97   DAVIDSON                       GOLF BALL SIZE HAIL REPORTED
                                          BY SPOTTER.
END/ORCHANIAN
Local storm report, Mar 28, 8:25 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0830 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0759 PM    NORTHERN SECTION          TN   1.00 INCH HAIL
03/28/97   HICKMAN                        QUARTER SIZE HAIL REPORTED
                                          BY AMATEUR RADIO OPERATOR

0759 PM    SOUTHERN SECTION          TN   1.00 INCH HAIL
03/28/97   DICKSON                        QUARTER SIZE HAIL REPORTED
                                          BY AMATEUR RADIO OPERATOR.

806 PM     MT.JULIET                 TN   0.75 INCH HAIL
03/28/97   WILSON                         DIME SIZE HAIL AT NWS
                                          OFFICE.

809 PM     MT. JULIET                TN   1.75 INCH HAIL
03/28/97   WILSON                         GOLF BALL SIZE HAIL REPORTED
                                          BY NWS EMPLOYEE.
END/ORCHANIAN
Local storm report, Mar 28, 8:30 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0830 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0759 PM    NORTHERN SECTION          TN   1.00 INCH HAIL
03/28/97   HICKMAN                        QUARTER SIZE HAIL REPORTED
                                          BY AMATEUR RADIO OPERATOR

0759 PM    SOUTHERN SECTION          TN   1.00 INCH HAIL
03/28/97   DICKSON                        QUARTER SIZE HAIL REPORTED
                                          BY AMATEUR RADIO OPERATOR.

806 PM     MT.JULIET                 TN   0.75 INCH HAIL
03/28/97   WILSON                         DIME SIZE HAIL AT NWS
                                          OFFICE.

809 PM     MT. JULIET                TN   1.75 INCH HAIL
03/28/97   WILSON                         GOLF BALL SIZE HAIL REPORTED
                                          BY NWS EMPLOYEE.
END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:00 PM CSTTornado WarningOHXRobertson45 min
Mar 28, 6:16 PM CSTTornado WarningOHXSumner44 min
Mar 28, 6:19 PM CSTSevere Thunderstorm WarningOHXBenton41 min
Mar 28, 6:22 PM CSTTornado WarningOHXDavidson, Wilson38 min
Mar 28, 6:31 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys44 min
Mar 28, 6:34 PM CSTSevere Thunderstorm WarningOHXDecatur56 min
Mar 28, 6:51 PM CSTSevere Thunderstorm WarningOHXPerry39 min
Mar 28, 6:55 PM CSTTornado WarningOHXDickson, Humphreys50 min
Mar 28, 7:01 PM CSTTornado WarningOHXBenton, Decatur44 min
Mar 28, 7:17 PM CSTSevere Thunderstorm WarningOHXLewis43 min
Mar 28, 7:24 PM CSTSevere Thunderstorm WarningOHXCheatham51 min
Mar 28, 7:31 PM CSTSevere Thunderstorm WarningOHXHickman, Maury44 min
Mar 28, 7:43 PM CSTTornado WarningOHXCheatham, Davidson47 min
Mar 28, 7:54 PM CSTTornado WarningOHXWayne51 min
Mar 28, 8:01 PM CSTSevere Thunderstorm WarningOHXSumner, Wilson44 min
Mar 28, 8:11 PM CSTSevere Thunderstorm WarningOHXWilliamson49 min
Mar 28, 8:25 PM CSTSevere Thunderstorm WarningOHXMacon, Trousdale50 min
Mar 28, 8:31 PM CSTSevere Thunderstorm WarningOHXRutherford44 min
Mar 28, 8:41 PM CSTSevere Thunderstorm WarningOHXLawrence49 min
Mar 28, 8:54 PM CSTSevere Thunderstorm WarningOHXSmith36 min
Mar 28, 9:02 PM CSTSevere Thunderstorm WarningOHXGiles, Marshall43 min
Mar 28, 9:06 PM CSTTornado WarningOHXSmith54 min
Mar 28, 9:12 PM CSTTornado WarningOHXJackson48 min
Mar 28, 9:23 PM CSTSevere Thunderstorm WarningOHXRutherford, Wilson37 min
Mar 28, 9:26 PM CSTTornado WarningOHXDeKalb, Wilson49 min
Mar 28, 9:40 PM CSTTornado WarningOHXOverton50 min
Mar 28, 9:44 PM CSTSevere Thunderstorm WarningOHXSumner31 min
Mar 28, 9:48 PM CSTSevere Thunderstorm WarningOHXBedford27 min
Mar 28, 10:05 PM CSTSevere Thunderstorm WarningOHXPutnam40 min
Mar 28, 10:10 PM CSTTornado WarningOHXPutnam50 min
Mar 28, 10:25 PM CSTTornado WarningOHXCoffee, Franklin, Lincoln50 min
Mar 28, 10:37 PM CSTTornado WarningOHXGrundy38 min
Mar 28, 10:55 PM CSTTornado WarningOHXSequatchie65 min
Mar 28, 11:01 PM CSTSevere Thunderstorm WarningOHXMarion44 min
Mar 28, 11:16 PM CSTTornado WarningOHXBledsoe44 min

Nearby

Tornado Warnings in Tennessee, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.